Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 29, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 21, 2012, 2:33 AM MDT for Chaves County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2012, 2:33 AM MDT (08:33 UTC)
- Expired
- May 21, 2012, 3:15 AM MDT
- In force
- 42 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Chaves County, NM
The radar
The Cannon AFB radar (KFDX), 144 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3724 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
722
WUUS55 KABQ 210833
SVRABQ
NMC005-210915-
/O.NEW.KABQ.SV.W.0029.120521T0833Z-120521T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
233 AM MDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 315 AM MDT
* AT 228 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF BITTER LAKE WILDLIFE REFUGE...OR ABOUT 13 MILES NORTH
OF ROSWELL...AND MOVING SOUTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL CHAVES COUNTY...
THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 116 AND 127...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.
&&
LAT...LON 3358 10430 3341 10435 3345 10469 3353 10469
3365 10460 3365 10439
TIME...MOT...LOC 0832Z 001DEG 6KT 3356 10450
$$1 follow-up statement
008
WWUS55 KABQ 210906
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 AM MDT MON MAY 21 2012
NMC005-210916-
/O.EXP.KABQ.SV.W.0029.000000T0000Z-120521T0915Z/
CHAVES-
306 AM MDT MON MAY 21 2012
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 315 AM MDT FOR CENTRAL
CHAVES COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY
RAINS...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS
THUNDERSTORM AS IT MOVES INTO THE NORTHERN PORTION OF ROSWELL.
LAT...LON 3358 10430 3341 10435 3345 10469 3353 10469
3365 10460 3365 10439
TIME...MOT...LOC 0906Z 359DEG 11KT 3343 10449
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:40 PM MDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 20, 9:40 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 940 PM MDT SUN MAY 20 2012 .UPDATE... TONED DOWN POPS FOR THE REST OF THE NIGHT. STILL THINK SOME LIGHT RAIN WILL FORM OVER THE SE AND EC ZONES OVERNIGHT BUT WITH JUST MINIMAL COVERAGE. E WINDS MAKING THEIR WAY INTO THE RIO GRANDE VALLEY...BUT AT GENERALLY LIGHT SPEEDS. DEWPOINT SURGE SEEN ON IR SATELLITE IMAGERY OVER SE AND EC NM MOVING RAPIDLY W AND THIS COULD ENHANCE E WINDS LATER TON. ZONES OUT SHORTLY. CHJ && .PREV DISCUSSION...324 PM MDT SUN MAY 20 2012... SHOWER AND STORM DEVELOPMENT LATE THIS AFTERNOON IS FAVORING THE EAST SLOPES OF THE NORTHERN MTS WHERE THE BEST MOIST UNSTABLE UPSLOPE FLOW EXISTS. CONFIDENCE IN TARGET AREA FOR CONVECTION AND AREAL COVERAGE INCREASING AS LATEST COMPOSITE RADAR REFLECTIVITY AGREES VERY WELL WITH LAPS AND 12Z/18Z MODEL RUNS. HAVE SPREAD AT LEAST ISOLD POPS INTO MUCH OF THE EAST OVERNIGHT WITH THE BEST COVERAGE OVER THE NE HIGHLANDS AND SE PLAINS. THE GFS ACTUALLY DEVELOPS A DECENT STRATIFORM AREA OF PRECIP OVER THE SE PLAINS AROUND MIDNIGHT SO RAISED POPS EVEN MORE IN THAT AREA. THE BIG STORY HOWEVER IS WHAT THE CURRENT FLAT CUMULUS FIELD OVER THE CONTINENTAL DIVIDE WILL DO FOR THE ABQ METRO EARLY THIS EVENING AS THE ANNULAR ECLIPSE TAKES PLACE. THE 20Z LAPS DATA INDICATES THIS AREA IS STILL QUITE STABLE AND DEWPOINTS ARE BEGINNING TO TUMBLE BACK INTO THE 20S AROUND GRANTS. NAM MOISTURE CROSS SECTION STILL SHOWS A THIN LAYER OF 50-70PCT RH AROUND 500MB WHILE LIFTED INDICES APPROACH ZERO DURING THE ECLIPSE PERIOD. THE GREATEST CONFIDENCE ON SKY COVER AT THIS TIME TAKING VIEWING ANGLE INTO CONSIDERATION IS PARTLY CLOUDY. WILL BE INTERESTING TO SEE IF SUN/ECLIPSE WILL PEAK OUT BELOW CLOUDS AS OFTEN SEEN HERE. THE POTENTIAL FOR MORE WIDESPREAD CONVECTION INCREASES MONDAY AS DEEPER MOISTURE ADVECTS WEST INTO THE EASTERN HALF OF THE STATE. ALSO RAISED POPS TO SCATTERED FOR THE CENTRAL MT CHAIN EAST AND LOWERED MAX TEMPS A FEW MORE DEGREES. HPC QPF NUMBERS FOR THE EASTERN PLAINS SHOWS BTWN 0.20 AND 0.30 INCHES FOR THE 48 HOUR PERIOD ENDING TUESDAY MORNING WHICH WOULD BE GREAT FOR GREEN UP AHEAD OF A LONG DURATION CRITICAL FIRE WX PERIOD THIS WEEK. A LARGE SCALE UPPER LEVEL TROUGH WILL SET UP OVER THE WEST COAST ALLOWING FOR VERY DRY FAST SW FLOW TO TAKE SHAPE OVER NM TUESDAY THRU ABOUT FRIDAY. MAX AND MIN TEMPS WILL REBOUND BACK TO ABOVE NORMAL WITH A COUPLE NEAR RECORD READINGS POSSIBLE FOR THE SE PLAINS. A POTENTIAL DRY LINE MAY SET UP OVER THE EASTERN PLAINS BY SATURDAY AS A STRONGER RETURN FLOW PATTERNS TAKES SHAPE. GUYER .AVIATION... VFR CONDITIONS WILL AGAIN DOMINATE OVER NORTH AND CENTRAL NEW MEXICO...MAINLY WEST OF CENTRAL MT CHAIN NEXT 24 HOURS. THE MAY BE A FEW INSTANCES OF MVFR CONDITIONS AND GUSTY WINDS IN TSRA EAST FROM THE SANGRE DE CRISTOS THIS EVENING...THOUGH PRIMARILY IN COLFAX COUNTY. BY A COUPLE HOURS EITHER SIDE OF MIDNIGHT LOWERING CIGS WILL DEVELOP ACROSS A GOOD PORTION OF THE STATE TO THE EAST OF THE CREST OF THE CENTRAL MT CHAIN. MVFR AND MORE LOCALLY IFR CATEGORY CIGS WILL BE A PRETTY GOOD POTENTIAL THERE AFTER ROUGHLY 05Z TO 07Z. A FEW AREAS OF SHOWERS AND THUNDERSTORMS COULD DEVELOP ALONG AND EAST OF THE EAST SLOPES OF CENTRAL MT CHAIN LATER THIS EVENING INTO THE PRE DAWN HOURS. THE BACK DOOR COLD FRONT JUST WEST OF THE RIO GRANDE LATE THIS AFTN WILL PUSH BACK WESTWARD TONIGHT WITH ANOTHER ROUND OF GUSTY EAST WINDS BELOW LOW SPOTS IN CENTRAL MTN CHAIN INTO THE VALLEY WITH GUSTS BETWEEN 25 AND 35 KTS NOT OUT OF THE QUESTION AFTER ABOUT 02Z. SPOTTY TSRA WITH GUSTY WINDS AND PERHAPS SMALL HAIL POTENTIAL AFTER 19Z MON EAST FROM THE CONTINENTAL DIVIDE...STARTING FIRST OVER THE HIGHER TERRAIN. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 43 .FIRE WEATHER... LOWER LAYER MOISTURE WILL SURGE FARTHER WEST TONIGHT AS SFC HIGH SETTLES OVER THE PLAINS. THIS WILL BE ACCOMPLISHED BY A RESURGENT EASTERLY GAP WIND INTO THE RIO GRANDE VALLEY...FAIRLY SIMILAR IN SPEEDS TO WHAT OCCURRED THIS MORNING WITH SOME OCCASIONAL GUSTS BETWEEN 25 AND 35 MPH IN FAVORED LOCALES OF THE CENTRAL VALLEYS. ANY OVERNIGHT CONVECTION OF SIGNIFICANCE TO EAST OF CENTRAL MTN CHAIN WOULD BRING POTENTIAL BRIEFLY FOR EVEN HIGHER GUSTS. VERY GOOD TO EXCELLENT RH RECOVERY OVER THE EASTERN TWO THIRDS OF NEW MEXICO INTO MONDAY MORNING...AND SLIGHTLY BETTER CHANCES FOR SHOWERS AND STORMS WILL FOLLOW MONDAY AFTN. DRIER STORMS TO FAVOR RIO GRANDE VALLEY WESTWARD TO THE CONTINENTAL DIVIDE MONDAY AFTN AND EVE WHILE WETTING PRECIPITATION WILL BE MORE LIKELY IN THE EAST. ON TUESDAY SOME LOW GRADE CHANCES FOR SHOWERS AND STORMS HAVE BEEN LEFT...BUT THE WINDOW FOR ANY PRECIPITATION WILL QUICKLY FADE OVER WEST HALF OF NM AS A LEE SIDE TROUGH DEVELOPS AND THE UPPER RIDGE BEGINS TO SHOW SIGNS OF BREAKING DOWN. INTO WEDNESDAY THE SURFACE LOW WILL BOTTOM OUT WITH VERY LOW MEAN SEA LEVEL PRESSURE DEPICTIONS BY MODELS. THIS WILL PROVIDE A STRONG SURFACE GRADIENT WHILE UPPER LEVEL WIND SUPPORT QUICKLY ARRIVES AS A LONG WAVE CYCLONIC CARVING OF THE HEIGHT FIELDS TAKES PLACE. THIS WILL ALLOW BOUTS OF CRITICAL FIRE WEATHER CONDITIONS...PRIMARILY WEDNESDAY THROUGH FRIDAY AS ABOVE NORMAL TEMPERATURES AND STRONG WINDS ARE ALIGNED WITH VERY DRY CONDITIONS. WEDNESDAY APPEARS TO BE THE WINDIEST AT THIS POINT...BUT DETAILS WILL BE SPECIFIED AS THE PLACEMENT OF THE SURFACE LOW AND UPPER LEVEL JET BECOME MORE FOCUSED. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 40
Hazardous weather outlook, May 20, 5:36 AM MDT, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 536 AM MDT SUN MAY 20 2012 NMZ501>540-211200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 536 AM MDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CRITICAL FIRE WEATHER PATTERN WILL DEVELOP ON WEDNESDAY AND PERSIST THROUGH FRIDAY WITH DRY AND BREEZY TO WINDY CONDITIONS FORECAST. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 11
In the hours before
Special weather statement, May 21, 1:48 AM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 AM MDT MON MAY 21 2012
NMZ538-210815-
CHAVES COUNTY PLAINS-
148 AM MDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY THROUGH 215
AM MDT...
AT 144 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF ELKINS...OR ABOUT 27 MILES
NORTHEAST OF ROSWELL...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 70 AND ELKINS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3380 10403 3356 10404 3353 10429 3357 10447
3379 10446
TIME...MOT...LOC 0747Z 271DEG 15KT 3369 10425Special weather statement, May 21, 2:18 AM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 218 AM MDT MON MAY 21 2012 NMZ538-210845- CHAVES COUNTY PLAINS- 218 AM MDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY THROUGH 245 AM MDT... AT 215 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF BITTER LAKE WILDLIFE REFUGE...OR ABOUT 16 MILES NORTH OF ROSWELL...MOVING SOUTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...SALT CREEK WILDERNESS AND GARCIA FLAT. THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 116 AND 126... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3343 10447 3354 10469 3371 10446 3359 10417 TIME...MOT...LOC 0818Z 038DEG 12KT 3358 10444
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:48 AM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| May 21, 2:18 AM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| May 21, 4:36 AM MDT | Fire Weather Watch | ABQ | Cibola, McKinley, Rio Arriba, Sandoval, San Juan | 11 hr |
| May 21, 4:36 AM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more | 11 hr |
| May 21, 12:26 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 34 min |
| May 21, 1:02 PM MDT | Special Weather Statement | ABQ | Los Alamos | 28 min |
| May 21, 1:07 PM MDT | Special Weather Statement | ABQ | Lincoln | 38 min |
| May 21, 1:30 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 60 min |
| May 21, 1:48 PM MDT | Special Weather Statement | ABQ | Colfax | 42 min |
| May 21, 2:01 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 59 min |
| May 21, 2:15 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 60 min |
| May 21, 2:24 PM MDT | Special Weather Statement | ABQ | Torrance | 36 min |
| May 21, 2:38 PM MDT | Special Weather Statement | ABQ | Mora | 37 min |
| May 21, 3:00 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 60 min |
| May 21, 3:03 PM MDT | Special Weather Statement | ABQ | 27 min | |
| May 21, 3:06 PM MDT | Special Weather Statement | ABQ | Colfax | 24 min |
| May 21, 3:11 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 64 min |
| May 21, 3:14 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 61 min |
| May 21, 3:29 PM MDT | Red Flag Warning | ABQ | Cibola, McKinley, Rio Arriba, Sandoval, San Juan | 29 hr |
| May 21, 3:29 PM MDT | Red Flag Warning | ABQ | Bernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more | 56 hr |
| May 21, 3:31 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 59 min |
| May 21, 4:02 PM MDT | Special Weather Statement | ABQ | San Miguel | 43 min |
| May 21, 4:04 PM MDT | Special Weather Statement | ABQ | San Miguel | 41 min |
| May 21, 4:09 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 51 min |
| May 21, 4:11 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 64 min |
| May 21, 4:11 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 34 min |
| May 21, 4:40 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 65 min |
| May 21, 4:44 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 48 min |
| May 21, 5:06 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 54 min |
| May 21, 5:42 PM MDT | Special Weather Statement | ABQ | Quay | 48 min |
| May 21, 5:47 PM MDT | Special Weather Statement | ABQ | Harding | 28 min |
| May 21, 5:48 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Harding, Quay, San Miguel | 117 min |
| May 21, 5:54 PM MDT | Special Weather Statement | ABQ | Quay | 51 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.